Arthralgia is common in postmenopausal breast cancer survivors (BCS) who are receiving aromatase inhibitors (AIs). The objective of this study was to evaluate the perceived onset, characteristics, and risk factors for AI-related arthralgia (AIA).
In a cross-sectional survey of postmenopausal BCS who were receiving adjuvant AI therapy at a university-based oncology clinic, patient-reported attribution of AIs as a cause of joint pain was used as the primary outcome. Multivariate logistic regression analyses were performed to evaluate risk factors.
Among 300 survey respondents, 139 (47%) attributed AI as a cause of their current arthralgia. Of those patients, 74% recognized the onset of AIA within 3 months of starting medication, and 67% rated joint pain as moderate or severe in the previous 7 days. In multivariate logistic regression analyses, the time since last menstrual period (LMP) was the only significant predictor of AIA. Controlling for covariates, the women who had their LMP within 5 years had the highest probability of reporting AIA (73%), whereas those who had their LMP ≥10 years previously had the lowest probability of reporting AIA (35%; adjusted odds radio, 3.39; 95% confidence interval, 1.21-9.44; P = .02). Wrists/hands, ankles/feet, elbows, and knees appeared to be associated more strongly with AI-related symptoms than non-AI–related joint symptoms (all P < .01).
AIA was common, began within the first 3 months of therapy in most patients, and appeared to be related inversely to the length of time since cessation of menstrual function. These findings suggest that estrogen withdrawal may play a role in the mechanism of this disorder. Cancer 2009. © 2009 American Cancer Society.